Heart – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 24: Heart Failure Drugs Test, Patient, Digoxin Immune Fab (Digifab)

The key terms in this Pharmacology course include Heart Failure Drugs Test, Patient, Digoxin Toxicity, Heart Failure Drugs, Digoxin Immune Fab (Digifab), Mg, Nurse, Immune, Severe Sinus Bradycardia, Cardiac Pacing, Digoxin (Lanoxin), Loop Diuretic, Medication, Nesiritide (Natrecor), Disorder, Infusion of Milrinone (Primacor), Furosemide (Lasix)


When a patient is experiencing digoxin toxicity, which clinical situation would necessitate the use of digoxin immune Fab (Digifab)? (Select all that apply.)

The patient is experiencing severe sinus bradycardia that does not respond to cardiac pacing.

The patient is experiencing nausea and anorexia.

The patient reports seeing colorful halos around lights.

The patient reports fatigue and headaches.

The patient’s serum potassium level is above 5 mEq/L.

The patient has received an overdose of greater than 10 mg of digoxin.

Clinical situations that would require the use of digoxin immune Fab in a patient with digoxin toxicity include serum potassium level above 5 mEq/L, severe sinus bradycardia that does not respond to cardiac pacing, or an overdose of more than 10 mg of digoxin. Seeing colorful halos around lights and experiencing nausea, anorexia, fatigue, and headaches are potential adverse effects of digoxin therapy but are not necessarily reasons for digoxin immune Fab treatment.


A patient is taking digoxin (Lanoxin) and a loop diuretic daily. When the nurse enters the room with the morning medications, the patient states, “I am seeing a funny yellow color around the lights.” What is the nurse’s next action?

Withhold the next dose of the diuretic.

Document this finding, and reassess in 1 hour.

Assess the patient for symptoms of digoxin toxicity.

Administer the digoxin and diuretic together as ordered.

Seeing colors around lights is one potential indication of developing digoxin toxicity. If a patient indicates these visual problems, the nurse needs to assess for other signs and symptoms of digoxin toxicity including bradycardia, headache, dizziness, confusion, nausea, and blurred vision, and then notify the prescriber. Administering the drug or withholding the diuretic are incorrect options.


The nurse notes in a patient’s medical record that nesiritide (Natrecor) has been ordered. Based on this order, the nurse interprets that the patient has which disorder?

Atrial fibrillation

Acute hypertensive crisis

Severe, life-threatening heart failure

Class II heart failure

Nesiritide is indicated for the treatment of severe, life-threatening heart failure.


When administering digoxin immune Fab (Digibind) to a patient with severe digoxin toxicity, the nurse knows that each vial can bind with how much digoxin?

5.5 mg

0.5 mg

5 mg

15 mg

One vial of digoxin immune Fab binds 0.5 mg of digoxin. The other options are incorrect.


A patient is in the intensive care unit and receiving an infusion of milrinone (Primacor) for severe heart failure. The prescriber has written an order for an intravenous dose of furosemide (Lasix). How will the nurse give this drug?

Administer the furosemide in a separate intravenous line.

Infuse the drug into the same intravenous line as the milrinone.

Stop the milrinone, flush the line, and then administer the furosemide.

Notify the prescriber that the furosemide cannot be given at this time.

Furosemide must not be injected into an intravenous line with milrinone because it will precipitate immediately. The infusion must not be stopped because of the patient’s condition. A separate line will be needed. The other options are incorrect.